The effects of an Asacol overdose will depend on several factors, including how much Asacol was taken and whether it was taken with other medications. However, no serious effects have been seen in the very few reported cases of people overdosing on Asacol. When a person does overdose on Asacol, treatment options may include certain medicines, supportive care, or "pumping the stomach."
In 2013, Asacol 400 mg tablets were removed from the market and replaced with Delzicol 400 mg capsules. Please see Delzicol for up-to-date information.
Asacol® (mesalamine) is a medication that is used to treat ulcerative colitis. As with all medicines, it is possible for a person to overdose on Asacol. The Asacol overdose effects will vary depending on a number of factors, including how much Asacol is taken and whether it is taken with any other medicines.
Very few cases of Asacol overdose have been reported. In these cases, no serious effects occurred. In previous animal studies, very high doses of Asacol caused kidney damage (but not death) in dogs. It is not known if kidney damage is likely to occur as a result of Asacol overdose in humans.
The treatment for an Asacol overdose will vary. If the overdose was recent, a healthcare provider may place a tube into the stomach to "pump the stomach" or may give certain medicines. However, once Asacol has been absorbed into the body, there is no treatment that can remove Asacol quickly. Therefore, in these cases, treatment involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Asacol.